Opioid Overdose Emergency

NARCAN TREATMENT

 

Narcan is a treatment that can quickly reverse the effects of an opioid overdose.   

 

What increases risk of overdose?

  • Mixing opioids with other substances

  • Recent release from a residential program or incarceration

  • Discharge from emergency medical care after an opioid overdose

  • Chronic medical conditions

  • Switching between prescription medications

 

The following signs and symptoms may indicate an opioid overdose emergency:

  • Unusual sleepiness or unable to awaken

  • Slow heartbeat or low blood pressure

  • Pupils are tiny

  • Breathing will be slow or not present

  • Skin feels cold or clammy

  • Choking or gurgling sounds

  • Nails and lips are blue

 

If you suspect an overdose, follow these steps:

  1. Attempt to arouse by rubbing person’s sternum with knuckles.

  2. Call 911 and administer Narcan.   Complete whichever step is quicker first!    

  3. After administering, lay the person on their side in the recovery position (on their side) to prevent them from choking.  If symptoms do not improve in 2 to 3 minutes, administer another dose of Narcan.

  4. If the person is not breathing, complete rescue breathing until help arrives.

 

Narcan is safe and effective. Every second counts, death can occur as soon as 4 to 6 minutes if a person stops breathing.   Anyone in Illinois can be trained to administer Narcan.  It will not hurt someone who has not taken opioids.

HERITAGE BEHAVIORAL HEALTH CENTER

Accredited by the Commission on Accreditation of Rehabilitation Facilities (CARF]

151 N Main | Decatur, IL 62523

Find us on Facebook.

  • White Facebook Icon

Created by the SOLVR Group for Heritage Behavioral Health Center. All rights reserved 2020.